Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 16, NWS Blacksburg, VA

May 11, 1995Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 1995, 12:55 AM EDT for Pittsylvania County, Virginia. It was in force for 35 min.

The area

The counties it named.

The facts

Issued
May 11, 1995, 12:55 AM EDT (04:55 UTC)
Expired
May 11, 1995, 1:30 AM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pittsylvania County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 110454
SVRRNK
VAC143-110530-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 AM EDT THU MAY 11 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  130 AM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTH CENTRAL VIRGINIA
 
   ...EASTERN PITTSYLVANIA COUNTY
 
RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL PITTSYLVANNIA COUNTY
ABOUT 5 MILES SOUTHEAST OF CHATHAM. IT WAS MOVING RAPIDLY EASTWARD AT 50
MPH AND WILL BE AFFECTING EASTERN SECTIONS OF THE COUNTY WITHIN THE NEXT
HALF HOUR.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
JACKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:41 PM EDT, 10 hours 14 minutes earlier.

Area forecast discussion, May 10, 2:41 PM EDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT WED MAY 10 1995

RECOMMENDATIONS...

WBC AND CRW...CONT TSTMS...POSS SVR THRU EARLY EVENING.  ACTIVITY
SHUD DIMINISH AS SFC BNDRY PUSHES EAST OF RNK CWA BY 04Z OR SO.

RDU...CONT TSTM THREAT...POSS SVR TIL LATE EVENING.  SFC BNDRY SHUD
CLR MOST OF RNK CWA BY 6Z...BUT NOT TILL 10-12Z OVR ERN MOST RNK CWA IN
NC.

UNSTABLE AIRMASS AIDED BY SFC HTNG AND H5 SHRT TRACKING TO THE NORTH OF
CWA TRGGERING STRONG TO SVR TSTMS.  MOST FOR SVR SHUD BE NORTH OF NC
PART OF CWA...BUT WUD NOT EXCLUDE SVR THRT FROM NC.

THU TO BE QUIETER...BUT WITH COOL POOL ALFT GETTING CLSE...WEAK H5 SHRTS
AND SFC HTING...WUD EXPCT TO SEE SCATTERBED PM RW/TRW....ESCPLLY IN NC
PIEDMONT WHERE SFC BNDRY STILL CLOSE.

GOT TO GO.

SPN

In the hours before

Special weather statement, May 10, 8:34 PM EDT, 4 hours 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-110240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
834 PM EDT WED MAY 10 1995

...THE TORNADO WATCH FOR SOUTHEAST WEST VIRGINIA AND EXTREME
SOUTHWEST VIRGINIA HAS EXPIRED...

...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM FOR THE MUCH OF
WESTERN AND CENTRAL VIRGINIA AS WELL AS NORTHWEST PORTIONS OF NORTH
CAROLINA...

AT 830 PM A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM
ROCKINGHAM AND CASWELL COUNTIES IN NORTH CAROLINA NORTHEAST INTO THE
CENTRAL PIEDMONT OF VIRGINIA FROM DANVILLE TO BUENA VISTA.

MORE SHOWERS AND THUNDERSTORMS WERE EXTENDED FROM EASTERN TENNESSEE
UP THROUGH EXTREME SOUTHWEST VIRGINIA AND INTO WESTERN WEST VIRGINIA.

ALL ACTIVITY WAS MOVING TOWARD THE EAST AROUND 35 MPH. THIS WILL
BRING ANOTHER ROUND OF SHOWERS AND STORMS INTO SOUTHEAST WEST
VIRGINIA AND SOUTHWEST VIRGINIA BETWEEN 9 PM AND MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS WEATHER SITUATION.
JDS
Local storm report, May 10, 10:03 PM EDT, 2 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT WED MAY 10 1995

DATE/TIME        COUNTY/CITY        EVENT
10/614 PM        GILES              DIME SIZE HAIL IN EGGLESTON.

10/630 PM        FLOYD              QUARTER SIZE HAIL IN COPPER HILL.

10/630 PM        CARROLL            DIME SIZE HAIL IN WOODLAWN.

10/705 PM        BUENA VISTA CITY   QUARTER SIZE HAIL IN DOWNTOWN
                                    BUENA VISTA.

j10/857 PM        ROCKINGHAM NC      NICKEL SIZE HAIL 2 MILES SOUTHEAST
                                    OF REIDSVILLE.

MTE
Special weather statement, May 10, 10:12 PM EDT, 2 hours 43 minutes before
VAZ007-009-WVZ042>044-110315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 PM EDT WED MAY 10 1995

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...

A SEVERED THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
PORTIONS OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA.  INCLUDED
IN THE WATCH ARE THE WEST VIRGINIA COUNTIES OF MERCER...MONROE AND
SUMMERS AND THE VIRGINIA COUNTIES OF SMYTH AND TAZEWELL.

AT 1005 PM EDT...DOPPLER RADAR SHOWED SHOWERS AND SCATTERED
THUNDERSTORMS CONTINUING ACROSS THE WATCH AREA.  INDIVIDUAL STORMS
WERE MOVING TO THE NORTHEAST AT 25 MILES AN HOUR WHILE THE ENTIRE
AREA MOVED SLOWLY EAST.

SOME THUNDERSTORMS COULD STRENGTHEN AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.  ALSO...ADDITIONAL RAINFALL COULD PRODUCE FLOODING
IN LOW LYING AREAS.

MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES.
MOTORISTS SHOULD REMAIN ALERT FOR FLOODED ROADWAYS.  NEVER ATTEMPT
TO CROSS FLOODED STREETS ON FOOT OR BY CAR.

DESROSIERS
Special weather statement, May 10, 10:57 PM EDT, 1 hour 58 minutes before
VAZ007-009-WVZ042>044-110315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1056 PM EDT WED MAY 10 1995

...SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR
MERCER...MONROE AND SUMMERS COUNTIES IN WEST VIRGINIA AND FOR
THE VIRGINIA COUNTIES OF SMYTH AND TAZEWELL...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS
OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA HAS BEEN
CANCELLED.

THE THREAT FOR SEVERE WEARTHER HAS ENDED IN THESE COUNTIES.

KK
Special weather statement, May 10, 11:36 PM EDT, 1 hour 19 minutes before
VAZ032-033-043-110440-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 PM EDT WED MAY 10 1995

...A STRONG THUNDERSTORM IS MOVING THROUGH PATRICK COUNTY IN
SOUTHWEST VIRGINIA...

AT 1130 PM DOPPLER RADAR DETECTED A STRONG THUNDERSTORM MOVING
THROUGH PATRICK COUNTY. THIS STORM WILL LIKELY PRODUCE STRONG GUSTY
WINDS...SMALL HAIL AND BRIEF HEAVY DOWNPOURS. THE STORM IS CURRENTLY
LOCATED IN NORTHERN PATRICK COUNTY ABOUT 15 MILES NORTH OF THE TOWN
OF STUART...AND IS MOVING TO THE EAST AT ABOUT 35 MPH. IT WILL BE
MOVING INTO SOUTHERN FRANKLIN AND HENRY COUNTIES BY MIDNIGHT.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHDOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

JACKSON
Special weather statement, May 11, 12:42 AM EDT, 13 minutes before
VAZ044-046-047-058-059-110545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 AM EDT THU MAY 11 1995

...A LINE OF STRONG THUNDERSTORMS IS MOVING THROUGH SOUTH CENTRAL
VIRGINIA...

AT 1240 AM RADAR SHOWED A LINE OF STRONG THUNDERSTORMS THAT
EXTENDED FROM PITTSYLVANNIA COUNTY TO THE WEST OF
DANVILLE...NORTHEASTWARD THROUGH NORTHWEST HALIFAX...WESTERN
CHARLOTTE...EASTERN APPOMATTOX AND INTO SOUTHERN BUCKINGHAM COUNTY.
THE STORMS WERE MOVING RAPIDLY EASTWARD AT 50 MPH AND WILL BE MOVING
THROUGH THE REST OF PITTSYLVANNIA...HALIFAX AND CHARLOTTE COUNTIES
DURING THE NEXT HOUR.

FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS AND VERY HEAVY
DOWNPOURS HAVE BEEN REPORTED WITH THESE STORMS. IF YOU ARE IN THE
PATH OF THESE STORMS...SEEK SAFE INDOOR SHELTER UNTIL THEY PASS.
MOTORISTS SHOULD WATCH FOR FLOODING OF LOW LYING AREAS IN THE ROADS.

JACKSON

&

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:16 AM EDTSevere Thunderstorm WarningRNKHenry29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.